North Dakota, 2011

Blizzard and High Wind in North Dakota, April 30, 2011

April 30, 2011 · NWS BIS · 33 events in 33 counties and zones

A powerful late spring storm system swept across the Northern Plains region April 29th into May 1st. Significant amounts of moisture was drawn into the storm from the Gulf of Mexico, leading to heavy amounts of precipitation over west and central North Dakota.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$3.4 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A powerful late spring storm system swept across the Northern Plains region April 29th into May 1st. Significant amounts of moisture was drawn into the storm from the Gulf of Mexico, leading to heavy amounts of precipitation over west and central North Dakota. Strong cold air advection on the back side of the surface low resulted in a changeover from rain to freezing rain and eventually to heavy wet snow from west to east during this event.

In addition, a tight pressure gradient and strong pressure rises on the back side of the surface low resulted in the development of very strong winds ranging from 40 to 60 mph across much of the region. Some reporting stations observed peak wind gusts in excess of 75 mph.

Parts of western and north central North Dakota were hit the hardest, experiencing a prolonged period of very strong winds, freezing precipitation, and the heaviest snow of up to 14 inches. Impacts here were extreme and devastating, as the ice and heavy wet snow combined with the strong winds to knock down numerous trees and power lines, resulting in the loss of power to thousands, as well as stranding many motorists. Across the southwest and central impacts were less severe, however the widespread blizzard conditions still resulted in numerous road closures and travel advisories. Far south central and eastern North Dakota received very little snowfall but still experienced the high winds.

A preliminary damage assessment by state officials documented an estimated 6.5 million dollars in damages, leading the North Dakota Governor to issue a State Disaster Declaration. Over 1,500 power transmission structures were damaged, and estimated livestock losses were more than 1,000. Also, one direct fatality and one direct injury were attributed to the storm near New England in Hettinger County, where a two-vehicle head on crash occurred due to low visibilities in the blizzard.

See also storm data entries for May 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 29, 11:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 29, 11:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT SAT APR 30 2011

.UPDATE...NO CHANGES TO ONGOING FORECAST.

&&

.DISCUSSION...THE STACKED WEATHER SYSTEM IN NORTH CENTRAL ND AT
1230 AM CDT CONTINUES TO STRENGTHEN WITH RAIN AND SNOW FALLING
ALONG THE MONTANA BORDER EAST. WINDS GUSTING TO 37 KTS HAVE BEEN
REPORTED IN THE WILLISTON AREA AND TEMPERATURES CONTINUE TO FALL
SLOWLY DUE IN PART TO DYNAMIC COOLING.

&&

.AVIATION...
STILL EXPECTING GREATLY REDUCED VISIBILITIES AND CEILING HEIGHTS
DURING PERIODS OF HEAVY WET SNOW OVERNIGHT AND THROUGH THE
MORNING...WITH GUSTY WINDS EXCEEDING 45 TO 55 KNOTS THROUGH AT LEAST
00 UTC. IFR/LIFR CONDITIONS ARE LIKELY TO BEGIN IN THE WEST SHORTLY
AFTER TAF ISSUANCE AND SPREAD TO THE EAST BY ROUGHLY 12 UTC.
CONDITIONS ARE NOT FORECAST TO IMPROVE UNTIL 21 TO 00 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 1 AM
CDT /MIDNIGHT MDT/ SUNDAY FOR NDZ003>005-011>013-019>023-025-
034>036-042.

BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT
SUNDAY FOR NDZ037-045>048-050-051.

&&

TSW/BPN
Hazardous weather outlook, Apr 30, 12:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
111 AM CDT SAT APR 30 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010615-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
111 AM CDT SAT APR 30 2011 /1211 AM MDT SAT APR 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT IN WESTERN NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING AND WINTER WEATHER ADVISORY ARE IN EFFECT
FOR WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AND SATURDAY
EVENING. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 30, 12:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     BLIZZARD         1 N SOUTH HEART         46.88N 102.99W
04/30/2011                   STARK              ND   LAW ENFORCEMENT

            VISIBILITY LESS THAN 1/4 MILE. 1/2 INCH OF SNOW/SLUSH ON
            I-94.

&&

JTAEGER
Local storm report, Apr 30, 1:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     NON-TSTM WND GST CROSBY                  48.91N 103.29W
04/30/2011  M61 MPH          DIVIDE             ND   MESONET

            40 MPH SUSTAINED WINDS, GUSTING TO 61 MPH

&&

JTAEGER
Local storm report, Apr 30, 1:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
251 AM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     BLIZZARD         WILLISTON               48.15N 103.63W
04/30/2011                   WILLIAMS           ND   LAW ENFORCEMENT

            VISIBILITY 25 FEET, SNOW-COVERED ROADS

0247 AM     BLIZZARD         CROSBY                  48.91N 103.29W
04/30/2011                   DIVIDE             ND   LAW ENFORCEMENT

            VISIBILITY 25 FEET, SNOW-COVERED ROADS

&&

JTAEGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 blizzard, 9 high wind. Local standard time, as filed.

Blizzard, Divide

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Divide forecast zone
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Up to ten inches of heavy wet snow combined with winds gusting to near 70 mph to result in widespread blizzard conditions. Thundersnow was observed at Crosby. Travel was impossible due to many roads blocked by snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. Some of the adverse effects caused by the disruption in power included reports of water and sewage backups, along with livestock producers reporting substantial losses of calves.

Blizzard, Williams

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Williams forecast zone
Property damage
$500,000
Reported by
State Official
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Up to 11 inches of heavy wet snow combined with winds gusting to near 65 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. Some of the adverse effects caused by the disruption in power included reports of water and sewage backups, and thousands of dollars in damages from the loss of refrigerated and frozen foods.

Blizzard, McKenzie

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
McKenzie forecast zone
Property damage
$500,000
Reported by
State Official
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Up to 14 inches of heavy wet snow combined with winds gusting to near 65 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. Significant numbers of cattle and calves were lost as a result of the power outages and extreme weather conditions.

Blizzard, Golden Valley

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Golden Valley forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Up to 14 inches of heavy wet snow combined with winds gusting to near 65 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow, resulting in numerous road closures including Interstate 94 from Dickinson to the Montana border. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across portions of the county.

Blizzard, Billings

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Billings forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Up to 14 inches of heavy wet snow combined with winds gusting to near 65 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow, resulting in numerous road closures including Interstate 94 from Dickinson to the Montana border.

Blizzard, Slope

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Slope forecast zone
Property damage
$100,000
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

An estimated six to eight inches of heavy wet snow combined with winds gusting to around 65 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow.

Blizzard, Bowman

When
April 30, 2:00 AM CST to 7:00 PM CST
Where
Bowman forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Up to six inches of heavy wet snow combined with winds gusting to around 65 mph to result in widespread blizzard conditions. Travel was nearly impossible due to whiteout conditions and area roads blocked by snow. Multiple trees and power lines were knocked down, leading to power outages across portions of the county.

Blizzard, Burke

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Burke forecast zone
Property damage
$500,000
Reported by
State Official
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Up to seven inches of heavy wet snow combined with winds gusting to near 70 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow, along with icy road conditions which resulted from a period of freezing rain which preceeded the snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. One of the adverse effects caused by the storm and disruption in power included calve losses.

Blizzard, Mountrail

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Mountrail forecast zone
Property damage
$500,000
Reported by
State Official
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Up to five inches of heavy wet snow combined with winds gusting to near 70 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow, along with icy road conditions which resulted from a period of freezing rain which preceeded the snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. Adverse effects caused by the storm and disruption in power included significant losses to agriculture and livestock.

Blizzard, Dunn

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Dunn forecast zone
Property damage
$500,000
Reported by
State Official
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Up to near 11 inches of heavy wet snow combined with winds gusting to 70 mph to result in widespread blizzard conditions. Travel was impossible due to many roads blocked by snow. Numerous trees and power lines were knocked down, leading to a prolonged period of power outages across the county. Adverse effects caused by the storm and disruption in power included losses to livestock.

Blizzard, Stark

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Stark forecast zone
Reported by
State Official
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Up to five inches of heavy wet snow combined with winds gusting to near 70 mph to result in widespread blizzard conditions. Travel was difficult if not impossible due to the blizzard. Numerous roads were closed including Interstate 94 from Dickinson to the Montana border.

Blizzard, Hettinger

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Hettinger forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting to near 70 mph to result in widespread blizzard conditions across the county. One direct fatality and one direct injury occurred a few miles north of New England when two vehicles collided head on in white out conditions.

Blizzard, Adams

When
April 30, 2:00 AM CST to 8:00 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Heavy wet snow combined with winds gusting to near 70 mph to result in blizzard conditions across portions of the county.

Blizzard, Renville

When
April 30, 10:00 AM CST to 11:59 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. This event continued into May 1st.

Blizzard, Ward

When
April 30, 10:00 AM CST to 11:59 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. Travel advisories were issued by county officials for all county roads due to the adverse conditions. This event continued into May 1st.

Blizzard, McLean

When
April 30, 10:00 AM CST to 11:59 PM CST
Where
McLean forecast zone
Reported by
COOP Observer

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. This event continued into May 1st.

Blizzard, Mercer

When
April 30, 10:00 AM CST to 11:59 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. Travel advisories were issued by county officials for all county roads due to the adverse conditions. This event continued into May 1st.

Blizzard, Oliver

When
April 30, 12:00 PM CST to 10:00 PM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. Travel advisories were issued by county officials for all county roads due to the adverse conditions.

Blizzard, Bottineau

When
April 30, 12:00 PM CST to 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting over 50 mph to result in widespread blizzard conditions across the county. Travel advisories were issued by county officials for all county roads due to the adverse conditions. This event continued into May 1st.

Blizzard, McHenry

When
April 30, 12:00 PM CST to 11:59 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting over 50 mph to result in widespread blizzard conditions across the county. This event continued into May 1st.

Blizzard, Morton

When
April 30, 1:00 PM CST to 10:00 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in widespread blizzard conditions across the county. Travel advisories were issued by county officials for all county roads due to the adverse conditions.

Blizzard, Grant

When
April 30, 1:00 PM CST to 10:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Heavy wet snow combined with winds gusting to near 60 mph to result in blizzard conditions across portions of the county.

Blizzard, Burleigh

When
April 30, 1:00 PM CST to 10:00 PM CST
Where
Burleigh forecast zone
Reported by
COOP Observer
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Several inches of heavy wet snow combined with winds gusting to near 60 mph to result in blizzard conditions across portions of the county.

Blizzard, Sheridan

When
April 30, 1:00 PM CST to 10:00 PM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Heavy wet snow combined with winds gusting to near 80 mph to result in blizzard conditions across portions of the county.

High Wind, Wells

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Kidder

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Kidder forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, Logan

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

High Wind, Emmons

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Emmons forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, La Moure

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Dickey

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Dickey forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Stutsman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
McIntosh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Sioux

When
April 30, 1:00 PM CST to 11:00 PM CST
Where
Sioux forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Hettinger2011-04-3049MaleVehicle/Towed TrailerDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301705, 301721, 301723, 301727, 301729, 301730, 301732, 301734, 301735, 301737, 302031, 302032, 302033, 302039, 302040, 302041, 302042, 302043, 302048, 302049, 302044, 302045, 302046, 302047, 302056, 302057, 302058, 302059, 302060, 302061, 302062, 302063, 302064.